Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 36, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 12, 2014, 6:00 PM MST for Cochise County, Arizona. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2014, 6:00 PM MST (01:00 UTC)
- Expired
- Aug 12, 2014, 7:30 PM MST
- In force
- 90 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
708 WGUS55 KTWC 130100 FFWTWC AZC003-130230- /O.NEW.KTWC.FF.W.0036.140813T0100Z-140813T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 600 PM MST TUE AUG 12 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 730 PM MST * AT 555 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL FROM STRONG THUNDERSTORMS IN CENTRAL COCHISE COUNTY. RADAR RAINFALL ESTIMATES IN THIS AREA WERE BETWEEN ONE AND ONE AND A HALF INCHES OF RAINFALL IN THE LAST HOUR. THE THUNDERSTORMS WERE MOVING NORTH AT AROUND 10 MPH. RADAR INDICATES THE HEAVY RAINFALL FELL EAST OF TOMBSTONE ALONG GLEESON ROAD AND MIDDLEMARCH ROAD...AS WELL AS NORTHWEST OF THE PIERCE AREA ALONG DRAGOON ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3199 11004 3202 10984 3165 10978 3168 11000 $$ ZELL
2 follow-up statements
187 WGUS75 KTWC 130151 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 651 PM MST TUE AUG 12 2014 AZC003-130230- /O.CON.KTWC.FF.W.0036.000000T0000Z-140813T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 651 PM MST TUE AUG 12 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR CENTRAL COCHISE COUNTY... AT 647 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE LIGHT TO MODERATE RAINFALL IN CENTRAL COCHISE COUNTY. HOWEVER...HEAVY RAINFALL EARLIER WILL CONTINUE TO CAUSE FLOODING PROBLEMS...AND THEREFORE THE FLASH FLOOD WARNING FOR CENTRAL COCHISE COUNTY WILL REMAIN IN EFFECT UNTIL 730 PM MST. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3199 11004 3202 10984 3165 10978 3168 11000 $$ ZELL
144 WGUS75 KTWC 130234 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 734 PM MST TUE AUG 12 2014 AZC003-130241- /O.EXP.KTWC.FF.W.0036.000000T0000Z-140813T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCHISE AZ- 734 PM MST TUE AUG 12 2014 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL COCHISE COUNTY... AT 729 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAINFALL IN CENTRAL COCHISE COUNTY HAD COME TO AN END...WITH ONLY LIGHT RAINFALL IN THE EXPIRED WARNING AREA. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...MODERATE TO HEAVY RAINFALL IS CURRENTLY OCCURRING JUST SOUTH OF THIS AREA...MOVING NORTH AT 10 MPH. THIS RAINFALL MAY CAUSE ADDITIONAL FLOODING PROBLEMS AND WILL BE MONITORED CLOSELY. SOME WASHES MAY STILL EXPERIENCE FLOWING WATER WITH SOME LOCALIZED PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD CONTINUE TO USE CAUTION AND DO NOT DRIVE ACROSS FLOODED ROADWAYS. LAT...LON 3199 11004 3202 10984 3165 10978 3168 11000 $$ ZELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:25 PM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 12, 2:25 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST TUE AUG 12 2014
.SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH AN UPPER LEVEL
DISTURBANCE WILL PROVIDE NUMEROUS THUNDERSTORMS THIS EVENING. SOME
STORMS WILL PRODUCE HEAVY RAIN AND STRONG WINDS. RAINFALL WILL
DECREASE IN COVERAGE AND INTENSITY LATE TONIGHT. EXPECT SCATTERED
THUNDERSTORMS WEDNESDAY THROUGH THURSDAY FOLLOWED BY A DOWNTURN IN
ACTIVITY FRIDAY AND SATURDAY.
&&
.DISCUSSION...NUMEROUS SHOWERS AND THUNDERSTORMS WERE ACROSS MUCH OF
SE AZ AT THIS TIME. THE EXCEPTIONS WERE ACROSS WRN PIMA COUNTY AND
THE WHITE MOUNTAINS WHERE ONLY ISOLATED SHOWERS WERE OCCURRING.
ABUNDANT MOISTURE CONTINUED ACROSS THE AREA WITH 1836Z BLENDED TOTAL
PRECIP WATER VALUES RANGING FROM 1.25 INCHES ACROSS THE WHITE
MOUNTAINS TO ABOUT 2.00 INCHES ACROSS WRN PIMA COUNTY. UPPER LEVEL
CYCLONIC CIRCULATION SYSTEM WAS CENTERED JUST SOUTHWEST OF NOGALES.
THIS SYSTEM WILL MOVE NWWD INTO SOUTH CENTRAL AZ BY AROUND MIDNIGHT.
THUS...THE BULK OF THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR THIS
EVENING. THE OFFICIAL FORECAST DEPICTS NUMEROUS SHOWERS/TSTMS ACROSS
MUCH OF THE AREA THIS EVENING FOLLOWED BY SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS LATE TONIGHT INTO EARLY WED MORNING. THE MAIN
IMPACT WILL BE HEAVY RAIN WITH AN ENHANCED POTENTIAL FOR FLASH
FLOODING TO OCCUR. A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR THE
ENTIRE AREA UNTIL 1 AM MST WED. THE STRONGER THUNDERSTORMS WILL ALSO
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS BRIEFLY TO SEVERE
THRESHOLDS. MARKEDLY LIGHTER RAINFALL AMOUNTS WILL OCCUR LATE
TONIGHT AND EARLY WED MORNING.
SUBSIDENCE SHOULD OCCUR ACROSS SE AZ WED AFTERNOON AS THE WEAK UPPER
LOW/VORT MAX MOVES INTO NRN ARIZONA. THERE SHOULD BE ENOUGH MOISTURE
TO MERIT SCATTERED SHOWERS/TSTMS WED AFTERNOON/EVENING FROM TUCSON
EWD. ISOLATED SHOWERS/TSTMS WILL OCCUR ACROSS WRN SECTIONS. THE
COVERAGE OF SHOWERS/TSTMS WILL GRADUALLY TREND DOWNWARD THUR-SAT AS
HIGH PRESSURE ALOFT BECOMES CENTERED OVER ARIZONA. THEREAFTER...SOME
INCREASE IN MOISTURE WILL OCCUR SUN-MON IN RESPONSE TO DEEPER SELY
FLOW RETURNING TO THE AREA. THE 12/12Z ECMWF ALSO DEPICTS A WEAK
UPPER LOW/INVERTED TROUGH THAT WOULD ENHANCE CONVECTIVE ACTIVITY TO
BE OVER SE AZ SUN AFTERNOON. HAVE TRENDED POPS DOWNWARD AGAIN NEXT
TUE IN RESPONSE TO THE ECMWF SOLUTION THAT DEPICTED WLY MID-LEVEL
FLOW TO BE ACROSS THE AREA.
A VERY GRADUAL WARMING TREND WILL OCCUR WED-SUN FOLLOWED BY NO
SIGNIFICANT CHANGE IN DAYTIME TEMPS MON-TUE.
&&
.AVIATION...VALID THRU 14/00Z.
EXPECT SCATTERED TO NUMEROUS TSRA/SHRA INTO THIS EVENING. MVFR
VISIBILITIES AND WIND GUSTS TO NEAR 50 KTS WILL OCCUR WITH THE
STRONGER TSRA. SCATTERED -SHRA AND ISOLD -TSRA WILL THEN PREVAIL
LATE TONIGHT INTO WEDNESDAY MORNING. SCATTERED -TSRA/-SHRA WILL
OCCUR MAINLY FROM KTUS VICINITY EWD/SWD WEDNESDAY AFTERNOON.
OTHERWISE...CLOUD DECKS WILL MAINLY BE AT 5-10K FT AGL AND SURFACE
WIND WILL GENERALLY BE LESS THAN 10 KTS INTO WEDNESDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH AN UPPER LEVEL
DISTURBANCE WILL PRODUCE NUMEROUS THUNDERSTORMS THIS EVENING. EXPECT
HEAVY RAINFALL AND BRIEF STRONG GUSTY WINDS WITH THE STRONGER
THUNDERSTORMS. RAINFALL WILL DECREASE IN COVERAGE AND INTENSITY LATE
TONIGHT AS THE UPPER LEVEL SYSTEM MOVES NORTH OF THE AREA.
THEREAFTER...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL THEN PREVAIL WEDNESDAY INTO EARLY NEXT WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 AM MST WEDNESDAY FOR AZZ501>515.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
DISCUSSION...FRANCIS
AVIATION/FIRE WEATHER...HUMPHREYSIn the hours before
Special weather statement, Aug 12, 1:23 PM MST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 123 PM MST TUE AUG 12 2014 AZZ502>504-122100- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 123 PM MST TUE AUG 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 200 PM MST... AT 118 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THREE POINTS...OR 19 MILES NORTHWEST OF GREEN VALLEY...MOVING NORTH AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN THAT CAN QUICKLY POND ON ROADWAYS AND LIMIT VISIBILITIES FOR MOTORISTS. AREAS AFFECTED BY THIS STORM INCLUDE...THREE POINTS...RYAN FIELD AND SAGUARO NATIONAL PARK WEST. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3227 11150 3232 11116 3200 11107 3191 11135 TIME...MOT...LOC 2023Z 163DEG 10KT 3202 11128 KD
Local storm report, Aug 12, 1:53 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
153 PM MST TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST 1 W RYAN FIELD 32.14N 111.18W
08/12/2014 M59 MPH PIMA AZ AWOS
&&
EVENT NUMBER TWC1400081
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:12 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 12, 8:15 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 13, 2:16 AM MST | Special Weather Statement | TWC | 44 min | |
| Aug 13, 3:00 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 13, 12:57 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 13, 1:12 PM MST | Areal Flood Advisory | TWC | Pinal | 78 min |
| Aug 13, 1:44 PM MST | Special Weather Statement | TWC | Graham | 31 min |
| Aug 13, 1:57 PM MST | Special Weather Statement | TWC | Pima | 48 min |
| Aug 13, 2:17 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 118 min |
| Aug 13, 2:17 PM MST | Special Weather Statement | TWC | Pinal | 28 min |
| Aug 13, 2:26 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 34 min |
| Aug 13, 2:54 PM MST | Special Weather Statement | TWC | Pinal | 36 min |
| Aug 13, 3:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Aug 13, 3:17 PM MST | Special Weather Statement | TWC | 28 min | |
| Aug 13, 3:27 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Aug 13, 3:40 PM MST | Special Weather Statement | TWC | Pinal | 35 min |
| Aug 13, 4:28 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pima, Pinal | 47 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.